Alert archive / North Dakota / Red Flag Warnings in 2018
Red Flag Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at May 4, 2018, 4:01 AM CDT for 25 counties in North Dakota. It took effect at May 4, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2018, 4:01 AM CDT (09:01 UTC)
- In effect from
- May 4, 2018, 1:00 PM CDT
- Expired
- May 4, 2018, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
All 25 counties
Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Sioux County, ND, Stutsman County, ND, Ward County, ND, Wells County, ND
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2596 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565 WWUS83 KBIS 040901 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 401 AM CDT Fri May 4 2018 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR CENTRAL NORTH DAKOTA... .Gusty westerly winds are expected to develop this afternoon over central North Dakota. With temperatures in the 70s and afternoon humidities dropping to 20 percent or below, critical fire weather conditions are expected. NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-042115- /O.NEW.KBIS.FW.W.0003.180504T1800Z-180505T0000Z/ Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 401 AM CDT Fri May 4 2018 /301 AM MDT Fri May 4 2018/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 PM MDT/ this evening. * AFFECTED AREA...Central North Dakota. * WINDS...Northwest 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fires that develop may spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TWH/JV
2 follow-up statements
624 WWUS83 KBIS 041917 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 217 PM CDT Fri May 4 2018 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR CENTRAL AND PORTIONS OF WESTERN NORTH DAKOTA... .Gusty west to northwest winds will continue through this afternoon over central and portions of western North Dakota. With temperatures in the 70s to around 80, and afternoon relative humidity values dropping as low as 15 percent, critical fire weather conditions will continue. NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-050000- /O.CON.KBIS.FW.W.0003.000000T0000Z-180505T0000Z/ Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 217 PM CDT Fri May 4 2018 /117 PM MDT Fri May 4 2018/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL NORTH DAKOTA... * AFFECTED AREA...central and portions of western North Dakota. * WINDS...Northwest 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop may spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
245 WWUS83 KBIS 042356 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 656 PM CDT Fri May 4 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT... .Winds will continue to decrease this evening and relative humidity will recover. See your emergency management or law enforcement for any burn bans or restrictions. NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-050100- /O.EXP.KBIS.FW.W.0003.000000T0000Z-180505T0000Z/ Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 656 PM CDT Fri May 4 2018 /556 PM MDT Fri May 4 2018/ ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR CENTRAL AND PORTIONS OF WESTERN NORTH DAKOTA... Winds will continue to decrease this evening and relative humidity will recover. See your emergency management or law enforcement for any burn bans or restrictions. $$ PA
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 4, 3:45 AM CDT, 16 minutes earlier.
Area forecast discussion, May 4, 3:45 AM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 345 AM CDT Fri May 4 2018 .SHORT TERM...(Today and tonight) Issued at 238 AM CDT Fri May 4 2018 Fire weather concerns highlight the short term period. We'll cover this in the fire weather section. Otherwise a seasonably mild day today. A little breezy in the afternoon and a small chance of an afternoon shower or thunderstorm far south central. Latest satellite imagery shows scattered mid and high level clouds spreading over the Rockies and into the northern plains, just starting to move into northwest North Dakota. However, mostly clear skies early this morning with a weak pressure pattern over the forecast area. Weak shortwave energy within a broad northwest flow and a building upper ridge today with models depicting a very weak surface reflection of low pressure this afternoon over central ND. With slightly more mid level moisture available over the far south central and with the wave and surface features lining up over this area during max heating, we could see an isolated shower or possible thunderstorm along the South Dakota border. There will be more mid and thin high clouds than yesterday but overall partly to mostly sunny skies and temperatures should rise into the 70s across the entire forecast area, with a few 80 degree readings possible far south. Generally light winds this morning but we should mix out again this afternoon so another breezy afternoon is expected. Another wave within the northwest flow moves across the area tonight bringing a small chance of showers. Could be some thunder in the evening west if shower activity moves in early enough, but overall, the thunder potential is minimal. .LONG TERM...(Saturday through Thursday) Issued at 238 AM CDT Fri May 4 2018 Northwest flow pattern continues on Saturday. Could be some scattered showers lingering from late Friday night central and east early in the day. Then there should be enough daytime heating for scattered afternoon showers and a few thunderstorms west and south. Upper level ridging builds over the area Saturday night and Sunday so mainly dry conditions with surface high pressure tracking north to south across the area. A return southerly flow takes shape over the west by Sunday night, setting the stage for increased chances of showers and thunderstorms early next week. Deterministic models all depict an upper low moving through the mean upper ridge and tracking across the northern plains Monday through Tuesday. Better chances of thunderstorms out ahead of the low Monday afternoon and evening. Then more showers on Tuesday with maybe some isolated thunder south, with cooler air working into the area, drying out Tuesday night into Wednesday. Model differences crop up late in the forecast period with the arrival of another upper low moving through the mean ridge. GFS is faster bringing precipitation chances back quicker than the ECMWF. Right now our model blend keeps some small pops in the forecast. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 238 AM CDT Fri May 4 2018 VFR conditions are expected through the 06Z taf period. Light and variable winds Friday morning. Winds mix out this afternoon with a westerly direction this afternoon and become gusty to around 25 kts through early evening. && .FIRE WEATHER... Issued at 238 AM CDT Fri May 4 2018 We have issued a Red Flag Warning for all of central North Dakota. Valid from 1 PM CDT through 7 PM CDT. Another mild day today with highs mainly in the 70s, but some lower 80s are possible along the South Dakota border. More clouds than yesterday, but mainly mid and thin high clouds which should not hinder heating much at all. Although the surface pressure pattern is rather weak today, as has been the case for the past couple of days, we mix out this afternoon. Overall, winds are not as strong as yesterday, but our afternoon humidities are lower than yesterday. Bufkit soundings indicate the potential to mix out to 700 mb or higher across the forecast area. Winds aloft are strongest over central North Dakota, so although minimum humidities this afternoon are 20 percent or lower over the entire forecast area, our potential for sustained winds around 20 mph with higher gusts is highest over higher over the central, and drops pretty quickly as you move into western ND. The far southwest does experience some stronger winds, but minimum humidities here are slow to drop this afternoon. Will need to monitor, but for now elected not to include them in the Red Flag Warning. Given that our winds have been under-forecast the past couple days and we are in a very similar pattern, we felt comfortable bumping winds above guidance during the afternoon hours along and east of the Highway 83 corridor. We also utilized more of the experimental HRRR for afternoon dewpoints as our given guidance was much too moist. Winds should diminish rather quickly this evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH FIRE WEATHER...TWH
Hazardous weather outlook, May 4, 12:23 AM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1223 AM CDT Fri May 4 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050530- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1223 AM CDT Fri May 4 2018 /1123 PM MDT Thu May 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. twh
Nearby
Red Flag Warnings in North Dakota, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.